Tennessee, 2012

Hail and Damaging Wind in Tennessee, August 13, 2012

August 13, 2012 · NWS MEG · 3 events in 3 counties and zones

A warm front lifted north through the region during the morning hours of August 13, 2012. An Mesoscale Convective System developed over Southern Missouri during the early morning hours and then slid southeast into Northwest Tennessee producing isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front lifted north through the region during the morning hours of August 13, 2012. An Mesoscale Convective System developed over Southern Missouri during the early morning hours and then slid southeast into Northwest Tennessee producing isolated large hail. Later in the day a cold front pushed through triggering more thunderstorms. Damaging winds occurred across parts of Memphis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 13, 5:20 AM CST, 40 minutes earlier.

Area forecast discussion, Aug 13, 5:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
620 AM CDT MON AUG 13 2012

.UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 432 AM CDT MON AUG 13 2012/

DISCUSSION...

WEAK SURFACE LOW PRESSURE IS POSITIONED ACROSS CENTRAL MISSOURI EARLY
THIS MORNING. A WARM FRONT EXTENDS SOUTHEAST FROM THIS LOW ACROSS
EASTERN ARKANSAS INTO NORTHWEST MISSISSIPPI WITH A TRAILING COLD
FRONT EXTENDING BACK ACROSS SOUTHWEST MISSOURI INTO EASTERN
OKLAHOMA. SCATTERED THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE COLD
FRONT ACROSS SOUTHERN MISSOURI THROUGH CENTRAL ARKANSAS. THIS
CONVECTION IS BEING DRIVEN BY A MID LEVEL SHORTWAVE MOVING
EAST OUT OF OKLAHOMA. CONVECTION IS ALSO BEING AIDED BY A LOW LEVEL JET
STREAK (LLJ) POSITIONED FROM THE ARKLATEX INTO THE MID MISSISSIPPI
VALLEY.

ANOTHER MID LEVEL SHORTWAVE OVER EASTERN KANSAS EARLY THIS MORNING WILL
CONTINUE TO PUSH SOUTHEAST TOWARDS THE MID SOUTH TODAY. AS THIS
OCCURS...EXPECT THE WARM FRONT TO MIX RAPIDLY NORTHEASTWARD ACROSS
THE AREA AS THE LLJ BEGINS TO SHIFT EASTWARD. THIS WILL ADVECT
RICH LOW LEVEL MOISTURE...CHARACTERIZED BY LOWER 70S
DEWPOINTS...CURRENTLY OVER CENTRAL ARKANSAS AND MISSISSIPPI INTO
THE MID SOUTH. THE ONGOING CLUSTERS OF STORMS TO OUR WEST WILL
CONTINUE TO RACE SOUTHEASTWARD BUT MAY BEGIN TO CROSS EAST OF THE
WARM FRONT THIS MORNING AND DIMINISH IN COVERAGE AND INTENSITY
THROUGH LATE MORNING. ADDITIONAL STORMS SHOULD REFIRE ALONG THE
COLD FRONT AND IN THE PRE-FRONTAL WARM SECTOR BY EARLY THIS
AFTERNOON IN THE VICINITY OF THE MISSISSIPPI RIVER...THEN PUSHING
EASTWARD ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI. THIS
SCENARIO IS SUPPORTED BY MUCH OF THE MODEL GUIDANCE...INCLUDING
THE LATEST NAM12...HRRR...AND EVEN TO SOME EXTENT THE GFS. THERE
DOES REMAIN SOME UNCERTAINTY WITH RESPECT TO HOW THE MORNING
CONVECTION EVOLVES AND THIS WILL HAVE IMPLICATIONS ON THE
REDEVELOPMENT OF AFTERNOON STORMS ALONG THE COLD FRONT. AT THIS
TIME PLAN TO KEEP POPS IN THE CHANCE CATEGORY...ESPECIALLY
CONSIDERING THE COMPLICATED PATTERN AND OVERALL LINGERING DROUGHT
CONDITIONS IN PLACE OVER THE AREA. HIGH TEMPERATURES WILL ALSO BE
DEPENDENT UPON HOW CONVECTIVE EVOLUTION UNFOLDS.

THERE WILL BE THE POTENTIAL FOR SOME OF THE STORMS TO REACH SEVERE
LIMITS AS SUFFICIENT DEEP LAYER SHEAR COMBINES WITH MODERATE TO
POTENTIALLY STRONG INSTABILITY TO SUPPORT ORGANIZED MULTICELL OR
EVEN SUPERCELL THUNDERSTORMS. 0-6 KM SHEAR SHOULD REMAIN ON THE
ORDER OF 35 KTS WITH SBCAPES POTENTIALLY EXCEEDING 3000 J/KG BY
THIS AFTERNOON. MID LEVEL LAPSE RATES SHOULD REMAIN SUFFICIENTLY
STEEP AROUND 6.5 C/KM. FORCING ALONG THE FRONT COMBINED WITH THESE
FAVORABLE PARAMETERS SHOULD ALLOW ANY SEVERE STORM THAT DEVELOPS
TO PRODUCE DAMAGING WINDS AND LARGE HAIL. THE GREATEST SEVERE
WEATHER POTENTIAL SHOULD BE THIS AFTERNOON AND PRIMARILY ALONG AND
EAST OF THE MISSISSIPPI RIVER.

THE COLD FRONT WILL MOVE INTO EASTERN AREAS BY THIS EVENING WITH
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS. THE FRONT SHOULD
MOVE SOUTH AND EAST OF THE FORECAST AREA BY LATE TONIGHT BEFORE
STALLING TO OUR SOUTH THROUGH MID WEEK. WEAK SURFACE HIGH PRESSURE
WILL BUILD OVER THE REGION FOR TUESDAY AND WEDNESDAY. THIS WILL
PROVIDE DRY WEATHER ALONG WITH SLIGHTLY COOLER AND LESS HUMID
CONDITIONS.

ANOTHER WEAK MID LEVEL SHORTWAVE WILL MOVE FROM THE SOUTHERN
PLAINS INTO THE LOWER MISSISSIPPI VALLEY WEDNESDAY NIGHT. THE
BETTER MOISTURE AXIS SHOULD REMAIN MOSTLY TO OUR SOUTH ALONG THE
STALLED FRONT...BUT THERE COULD BE SOME OVERRUNNING OF THE FRONT
WHICH COULD PROVIDE ISOLATED CHANCES FOR ELEVATED SHOWERS AND
THUNDERSTORMS ACROSS OUR FAR SOUTHWEST COUNTIES. THE STALLED FRONT
WILL LIFT BACK TO THE NORTH AS A WARM FRONT ON THURSDAY. THIS
SHOULD BRING RENEWED CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF THE AREA.

A STRONGER MID LEVEL SHORTWAVE AND ASSOCIATED COLD FRONT WILL MOVE
ACROSS THE REGION FOR THE END OF THE WEEK INTO NEXT WEEKEND. THIS
SYSTEM SHOULD BRING HIGHER CHANCES FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS. IN ADDITION...MUCH COOLER AND LESS HUMID WEATHER
WILL FOLLOW THE FRONT FOR NEXT WEEKEND.

JLH

&&

.AVIATION...
12Z TAF CYCLE

VFR CONDITIONS WILL PERSIST AT TAF SITES FOR THIS TAF PERIOD
OUTSIDE OF THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ASSOCIATED
WITH A SHORTWAVE TROUGH HAVE BEEN WEAKENING OVER THE PAST COUPLE
OF HOURS. THUS...HAVE CONFINED VCTS TO JBR UNTIL 13/13Z...TUP
BETWEEN 13/12-14Z...VCSH AT MEM THROUGH 13/13Z...AND MKL BETWEEN
13/13-14Z. LATEST FORECAST TRENDS SUGGEST ANOTHER LINE OF SHOWERS
AND THUNDERSTORMS MAY DEVELOP NEAR OR JUST EAST OF THE MISSISSIPPI
RIVER LATE MORNING TOWARDS EARLY AFTERNOON AS THE ATMOSPHERE
DESTABILIZES AGAIN AND AN UPPER LEVEL TROUGH AND ASSOCIATED COLD
FRONT PUSH THROUGH THE AREA THROUGH EARLY THIS EVENING. SOUTH TO
SOUTHWEST WINDS WILL INCREASE TO BETWEEN 10-12KTS THIS MORNING AND
VEER NORTHWEST BY THIS EVENING AS THE COLD FRONT PASSES THROUGH
THE AREA. MVFR CONDITIONS ALSO POSSIBLE AT MKL/TUP BETWEEN
14/08-12Z.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  92  71  88  69 /  50  20   0  10
MKL  89  66  86  60 /  50  30  10  10
JBR  90  67  87  63 /  50  10   0  10
TUP  90  70  89  65 /  50  40  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 13, 3:43 AM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
443 AM CDT MON AUG 13 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-141145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
443 AM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH THROUGH THIS EVENING. THE GREATEST SEVERE WEATHER POTENTIAL
SHOULD OCCUR THIS AFTERNOON AND EVENING ALONG AND EAST OF THE
MISSISSIPPI RIVER. THERE WILL BE AN ENHANCED RISK FOR DAMAGING
WINDS AND LARGE HAIL WITH ANY SEVERE STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...ESPECIALLY
ALONG AND EAST OF THE MISSISSIPPI RIVER.

JLH

In the hours before

Special weather statement, Aug 13, 4:40 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
540 AM CDT MON AUG 13 2012

ARZ008-009-131115-
CLAY AR-RANDOLPH AR-
540 AM CDT MON AUG 13 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 AM CDT FOR...

  CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTHEAST OF DATTO AT 541 AM CDT...
MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
CORNING...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3650 9023 3628 9027 3630 9087 3650 9085
TIME...MOT...LOC 1041Z 268DEG 28KT 3642 9063
Local storm report, Aug 13, 5:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
622 AM CDT MON AUG 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 AM     TSTM WND DMG     7 W CORNING             36.41N 90.71W
08/13/2012                   CLAY               AR   LAW ENFORCEMENT

            POWERLINE REPORTED DOWN.

&&

CJC

The radar

The Paducah radar (KPAH), 99 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lake

When
August 13, 6:00 AM CST to 6:05 AM CST
Where
Lake County, Tiptonville
Measured
0.75 in hail
Reported by
Unknown
Coordinates
36.380, -89.480

Hail, Obion

When
August 13, 6:15 AM CST to 6:20 AM CST
Where
Obion County, Obion
Measured
1 in hail
Reported by
Public
Coordinates
36.270, -89.200

Thunderstorm Wind, Shelby

When
August 13, 5:13 PM CST to 5:18 PM CST
Where
Shelby County, 0.81 mi SSW of Memphis to 3 mi SSE of Memphis
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.119, -90.025

Straight line winds knocked down several trees and snapped several power poles between Lamar Avenue and the I-240 loop.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410310, 410311, 410312.